Arizona, 2016

Hail in Arizona, June 11, 2016

June 11, 2016 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced hail in Yarnell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced hail in Yarnell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 11, 3:23 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 11, 3:23 PM MST, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Flagstaff AZ
323 PM MST SAT JUN 11 2016

.SYNOPSIS...Isolated to scattered thunderstorms will continue over
northern Yavapai and western Coconino counties through the late
afternoon hours. Dry and breezy conditions are forecast Sunday,
with a slight chance of thunderstorms north of I-40 Monday. A
drying/warming trend will commence Tuesday, and will continue
through the end of next weekend.

&&

.DISCUSSION...Isolated to scattered thunderstorms continue to
develop over northern Yavapai and western Coconino counties where
MUCAPE values are ranging between 1000-1500 J/kg. However, weak deep
layer shear is keeping this convection disorganized and well below
severe limits. This activity should continue through the late
afternoon hours, then begin to wane around sunset with the loss of
daytime heating.

By Sunday, an upper level trough will sag just west of the Baja
Peninsula. Models prog Arizona to get dry slotted with little to no
convection anticipated. However, given the proximity of the trough
and subsequent height gradient, breezy to windy conditions are
forecast over northern Arizona. Winds should remain below advisory
levels.

Monday, the aforementioned trough will weaken as it lifts north over
Arizona. The best upper forcing should remain confined to areas
north of I-40. Upper dynamics (albeit weak) combined with lingering
moisture and instability should be sufficient to warrant a slight
chance of Monday afternoon thunderstorms north of I-40.

Tuesday through Saturday, an upper level ridge will build over the
southwestern United States. This will lead to a drying and warming
trend over Arizona through next weekend (June 19).

&&

.AVIATION...For the 00Z Package...Southerly flow and lingering
moisture will allow for continued isolated to scattered showers and
thunderstorms for the rest of the afternoon. After 02Z showers and
thunderstorms will diminish. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Showers and thunderstorms will diminish this
evening around sunset. On Sunday drier air moves in ending chances
for thunderstorm activity while southwest 20FT winds will increase
to a sustained 15 to 20 mph range. Monday a few isolated showers
possible along and north of Interstate 40.

Tuesday through Thursday...High pressure builds in from Tuesday
onward with hot and dry weather in the extended forecast.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION/FIRE WEATHER...Bohlin

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 11, 1:26 PM MST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
126 PM MST SAT JUN 11 2016

AZZ007-008-015-037-112100-
COCONINO PLATEAU-YAVAPAI COUNTY VALLEYS AND BASINS-YAVAPAI COUNTY
MOUNTAINS-WESTERN MOGOLLON RIM-
126 PM MST SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL YAVAPAI AND
SOUTHWESTERN COCONINO COUNTIES...

AT 122 PM MST...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF PAULDEN...OR 16 MILES SOUTHEAST OF ASH FORK...MOVING NORTHEAST AT
15 MPH. THE PRIMARY LOCATION IMPACTED IS STATE ROUTE 89 BETWEEN MILE
MARKERS 344 AND 355.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3494 11232 3498 11246 3520 11240 3515 11220
TIME...MOT...LOC 2022Z 203DEG 15KT 3500 11237

TM
Special weather statement, Jun 11, 4:20 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
420 PM MST SAT JUN 11 2016

AZZ008-037-120000-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
420 PM MST SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YAVAPAI COUNTY UNTIL 500
PM MST...

AT 418 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MORRISTOWN...OR 7 MILES NORTH OF CIRCLE CITY...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN YAVAPAI
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3395 11249 3400 11269 3420 11273 3420 11244
TIME...MOT...LOC 2318Z 179DEG 23KT 3392 11256

BAK
Special weather statement, Jun 11, 4:41 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
441 PM MST SAT JUN 11 2016

AZZ008-037-120030-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
441 PM MST SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YAVAPAI COUNTY
UNTIL 530 PM MST...

AT 438 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF WICKENBURG...MOVING NORTH AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YARNELL...WALNUT GROVE...PEEPLES VALLEY AND GLEN ILAH.

THIS STORM IS EXPECTED TO IMPACT THE TENDERFOOT FIRE BETWEEN 4:50-
5:00PM MST. EXPECT STRONG WINDS WITH THE PASSAGE OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3396 11256 3401 11276 3439 11285 3440 11253
TIME...MOT...LOC 2338Z 181DEG 28KT 3407 11266

BAK

The radar

The Phoenix radar (KIWA), 144 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yavapai

When
June 11, 5:20 PM MST to 5:25 PM MST
Where
Yavapai County, Glen Ilah
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.220, -112.750

Quarter sized hail was reported in Yarnell with brief heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632477.